Virginia man suffers ‘rare’ severe reaction to COVID-19 vaccine

Virginia

WARNING: The following article and video contain graphic images

GOOCHLAND COUNTY, Va. (WRIC) — A Virginia man suffered a severe reaction after getting his COVID-19 vaccine and doctors believe it was a direct result of the shot.

Richard Terrell got the one-dose Johnson & Johnson vaccine earlier this month. He suffered a severe rash that spread over his entire body and turned his skin red. The 74-year-old was admitted to the hospital and spent five days at the VCU Medical Center.

Terrell was released from the hospital and is now sharing his vaccination story as he recovers from the comfort of his Goochland County home. He said that he’s still very weak and that it will take some time for him to fully recover, but he’s thankful to have received his dose.

“It all just happened so fast. My skin peeled off,” Terrell said as he looked down. “It’s still coming off on my hands now.”

On March 6, Terrell received the Johnson & Johnson vaccine in Ashland, Virginia. He said that everything went perfectly fine, however four days later he started experiencing symptoms.

“I began to feel a little discomfort in my armpit and then a few days later I began to get an itchy rash, and then after that I began to swell and my skin turned red,” Terrell explained.

Terrell said as days passed, things got worse. He had a consultation with a dermatologist and was told to go to the emergency room; on March 19 Terrell was admitted. The rash quickly spread over Terrell’s body. His legs and hands were almost unrecognizable from swelling and his skin was red and patchy.

“It was stinging, burning and itching,” Terrell said as he described the pain. “Whenever I bent my arms or legs, like the inside of my knee, it was very painful where the skin was swollen and was rubbing against itself.”

Fnu Nutan, a dermatology hospitalist at Virginia Commonwealth University Health, is one of Terrell’s doctors. After conducting a biopsy over the weekend, it was determined that it was a drug reaction. Dr. Nutan said it could have been life-threatening if untreated.

“Skin is the largest organ in the body, and when it gets inflamed like his was, you can lose a lot of fluids and electrolytes,” said Dr. Nutan.

She went on to say that through careful testing and process of elimination, as well as consultation with colleagues around the world, it’s been determined that the rare reaction was sparked by the vaccine.

“We ruled out all the viral infections, we ruled out COVID-19 itself, we made sure that his kidneys and liver was okay, and finally we came to the conclusion that it was the vaccine that he had received that was the cause,” said Dr. Nutan.

She and her colleagues believe Terrell’s reaction has something to do with his genetic makeup and the vaccine type. Dr. Nutan said Pfizer and Moderna vaccines are mRNA’s and Johnson & Johnson is a vector viral.

Regardless, the reaction Terrell suffered is extremely rare.

“If you look at the risk for adverse reaction for the vaccine it’s really, really low,” Dr. Nutan said. “We haven’t seen a great concern at all. I am a big proponent of the vaccine.”

Terrell and Dr. Nutan are encouraging people to get vaccinated and monitor their response. Dr. Nutan went on to say that this type of reaction is treatable and she’s seen worse symptoms of COVID-19 over the past year.

Terrell’s reaction was reported to the CDC and VCU doctors will be submitting the case to a medical journal this week.

Copyright 2021 Nexstar Media Inc. All rights reserved. This material may not be published, broadcast, rewritten, or redistributed.

Local News Headlines

Events

Don't Miss

More Local News

Trending Stories